Utah, 2020

Winter Weather in Utah, April 2, 2020

April 2, 2020 · NWS GJT · 1 event in 1 county or zone

A cold front quickly progressed across northeast Utah and produced moderate snow over the Eastern Uinta Basin. Strong winds accompanied the cold front with wind gusts of up to 38 MPH reported in the Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front quickly progressed across northeast Utah and produced moderate snow over the Eastern Uinta Basin. Strong winds accompanied the cold front with wind gusts of up to 38 MPH reported in the Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 2:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 2, 2:58 AM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
358 AM MDT Thu Apr 2 2020

.SHORT TERM...(Today through Friday)
Issued at 358 AM MDT Thu Apr 2 2020

The atmosphere has finally saturated enough in the lower levels to
allow precipitation to reach the ground in northeast Utah early
this morning. This is all due to the arrival of a cold front,
currently extending from far Moffat County and down through
central Uintah County. The front will continue its progression
east throughout the morning before washing out in the San Juans
later this afternoon. Scattered to numerous showers will accompany
the front, favoring areas north of I-70. Previous guidance
remains on track as snow begins to stick along the US 40 corridor
early this morning with accumulations of 1-3 inches still expected
for the Lower and Central Yampa River Basins. Amounts could
exceed 5 inches in grassy surfaces and on hilltops across these
areas. The Winter Weather Advisories remain on track for the
Northwest Colorado Mountains and the Flat Tops as strong
frontogenetical forcing, favorable orographics and plummeting
700mb temperatures will result in moderate snow across the region
later this morning. The only highlight change this morning was the
addition of the Upper Yampa Basin to the Advisories as meteograms
show upwards of 7 inches will be possible, though the average for
the zone will be closer to 2 to 5 inches. Blended snow ratios
were unrepresentative with the 00Z and available 06Z guidance for
the short term period, so quite a bit of tinkering was performed
to account for projected 700mb temperature trends.

The remainder of the forecast area should see little to no impact
from this storm with snow accumulations of 4 inches or less
expected for the west-central and southwest Colorado mountains,
though the highest elevations of the Elk Mountains could see
locally higher amounts of 5 to 8 inches. CAM guidance shows
precipitation quickly beginning to diminish from west to east from
sunset onwards as the trough begins to lift northeast into the
Northern Plains. Zonal flow will set up in the wake of the front
on Friday, resulting in clearing conditions.

Daytime highs today will be 15 to 25 degrees cooler than yesterday
for our northern and central zones, and closer to 5 to 10 degrees
cooler across the south. Widespread freezing temperatures will
occur tonight as 700mb temperatures bottom out at -10 to -13
degrees C across the north, and between -4 to -10 degrees C
further south. Friday's high temperatures will be similar to
today...remaining well below normal.

.LONG TERM...(Friday night through Wednesday)
Issued at 358 AM MDT Thu Apr 2 2020

Lower heights will continue to dominate the western CONUS Friday
night with a weak embedded wave in the west-southwesterly flow
resulting in increased clouds. Overnight lows will moderate in
response to the lack of radiational cooling as well as under 700mb
temperatures only 3 to 6 degrees below zero across the north.
Extended models have been inconsistent with the amount of moisture
associated with this wave, but overall guidance favors at least
isolated showers along the Continental Divide. This activity could
persist through Saturday, though coverage and accumulations should
again be minimal. The main headline through the weekend will be
the progression of the next Pacific low south along the west
coast. This will allow for a gradual transition from west-
southwest to southwesterly flow aloft across eastern Utah and
western Colorado during the Saturday-Sunday timeframe. 700mb
temperatures will continue to rebound in response to the more mild
upper level flow with daytime highs returning to above seasonal
normals. Dry conditions are favored for Sunday across the region,
though a shortwave passing over the Northern Rockies may brush our
northern counties early in the day.

The new work week will see the Pacific low remain just shy of the
central California coast. Moisture entrenched in the cyclonic
rotation will be advected into the Great Basin throughout the day
with only an increase in mid and high level clouds materializing
over our forecast area. Extended models continue to disagree on
what will happen with the low's circulation from Tuesday onwards.
The GFS continues to be the more progressive solution, quickly
diverting the low south along the California coast before
progressing inland across Baja early Wednesday. The Euro on the
other hand stalls this feature and does not push inland until late
Wednesday/early Thursday. So while unsettled weather is expected
for the end of the work week, confidence on timing and
precipitation chances remains low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1101 PM MDT Wed Apr 1 2020

Showers will increase across northeast Utah and northwest Colorado
as a cold front drops southward. Expect showers to impact most
TAF sites north of I-70 after 10Z with showers affecting the
central I-70 corridor by 18Z continuing through the late afternoon
and early evening across the rest of the area. ILS breakpoints
will be reached at times especially north of I-70 during the
morning through early afternoon before becoming scattered and
convective with conditions improving for the most part during the
afternoon after the front moves through. Winds will gust 20 to 30
kts ahead of and along the front.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MDT tonight for COZ004-
     013.

     Winter Weather Advisory until 6 PM MDT this evening for COZ001-
     002-005.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MDA
Hazardous weather outlook, Apr 2, 3:03 AM MST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Thu Apr 2 2020

COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Thu Apr 2 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A cold front will work through the region today resulting in
scattered to numerous rain and snow showers. Moderate snow is
expected for the northern Colorado valleys as well as the
northwest and portions of the central Colorado mountains. Showers
will quickly diminish after sunset. Widespread freezing
temperatures will occur across the region tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Generally dry conditions are expected through the weekend. An
approaching Pacific storm will bring the potential for increased
clouds and showers early to mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Basin

When
April 2, 4:00 AM MST to 10:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Generally 2 to 4 inches of snow fell across the area. Winds gusted from 30 to 38 MPH at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875330.